Alert archive / Nebraska / Wind Advisories in 2020

Wind Advisory 11, NWS Omaha, NE

June 9, 202017 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Jun 9, 2020, 3:22 AM CDT for 17 counties in Nebraska; 8 counties in Iowa. It took effect at Jun 9, 2020, 3:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 3:22 AM CDT (08:22 UTC)
In effect from
Jun 9, 2020, 3:00 PM CDT
Expired
Jun 10, 2020, 6:29 AM CDT
In force
15 hr
Issued by
NWS Omaha, NE
All 25 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Burt County, NE, Cass County, NE, Cedar County, NE, Douglas County, NE, Gage County, NE, Johnson County, NE, Knox County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Richardson County, NE, Sarpy County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 9 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Jun 8, 11:50 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 8, 11:50 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1150 PM CDT Mon Jun 8 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 312 PM CDT Mon Jun 8 2020

We are at the onset of a very active period of high impact weather
across the central Plains over the next 48 hours, including
locally here in eastern NE and western IA. After Wednesday, we
look to have a prolonged period of generally pleasant and quiet
weather, so little focus of this forecast is dedicated to the
mid/long term. Here are the details of the next 48 hours:

Today and Tonight: This is not your typical early June water
vapor imagery. The main outlier is Cristobal and it's due-
northward progression toward eastern Iowa. In a more normal sense,
we've got a stationary front extending from SW NE through Holt
county in north central NE and then up into northeast SD. The warm
sector has a broad cumulus field which covers Knox, Antelope, and
Boone counties locally...but with deeper cumulus development
immediately along the surface front farther west. There is ample
instability and wind shear in these areas, and severe thunderstorm
development is likely to take place by 6 PM in north central NE.
The main question for our forecast area is how far east any of
these storms end up developing. As noted, the greatest coverage is
likely to be west of the local forecast area but there is
potential for a few storms to surge cold pools a bit farther east
(or even initiate in the open warm sector although that potential
seems low-end) which could bring a few rounds of severe storms
into Knox and perhaps Antelope counties. These nearby storms may
remain close to the area or intermittently clipping these counties
well into the evening and early morning hours with the main
question being how far east the storms spread. By very late
tonight into early Tuesday those storms are more likely to finally
make an eastward push into eastern NE as a surface low rapidly
intensifies and begins to move east across KS. This should begin
to spread storms east but they will also weaken with eastward
progression early in the day as well with limited instability
available. At the same time, precipitation from Cristobal will
flirt with our western Iowa counties through the mid day hours.

By mid afternoon the very strong storm system that organized early
in the day will be shifting east with a ~992 surface low in
northeast KS and an arc of moderate instability lifting north into
southern NE. In terms of pattern recognition, this looks somewhat
similar to an occluded low setup that frequent our earlier spring
months with the difference being that the instability is stronger
and LCL's a bit higher while accompanying the prototypical steep
low-level lapse rates and large low-level hodographs. Assuming
that this feature does develop, expect an arc of strong to severe
thunderstorms to develop and spread northeast. These will quickly
acquire mesocyclones and appear likely to produce hail and wind
within the strongest most-persistent storms. Shear in the lowest
500 m is not particularly impressive which may help to limit
tornado potential along with the modest LCL heights...but it still
has several ingredients in place which could support a few
tornadoes in southeast NE and southwest IA mainly between 2-10 PM.

As the afternoon turns into the evening and overnight hours, the
severe potential will diminish but the rain will begin to stack up
with a prolonged period of convection followed by moderate to
heavy stratiform rain. Model signals are persistent in indicated a
swath of 2-4 inches of rain with CAM's suggesting pockets of
higher amounts. Given the ingredients in place, including a table
set by a modified tropical fetch, it seems that some flooding will
be possible and a watch has been issued for the most likely
region...mainly focused in southeast NE.

The other significant weather feature for late Tuesday afternoon
through the overnight will be onset of significant northerly wind
gusts. The pressure gradient will be intense and forecast
soundings from all available model guidance indicate 45-70 kt
winds present in the layer below the inversion...in the lowest
5000 feet. Lapse rates will be steep in this layer due to cool
advection and this sets the table for frequent gusts in the 50-65
mph range. Would not be surprised if some wind gusts are stronger
than that. This could become a rather significant non-thunderstorm
wind event, but it is difficult to forecast it with overwhelming
confidence given that the event is still 24 hours prior to onset
and this is not exactly the climatological norm for early June.
Regardless...have enough confidence to issue a high wind watch for
a greater than 50% chance of wind gusts exceeding 50 kts.

Winds taper off and precip moves out of the area (although still
gusty) on Wednesday...and then we go to our period of well-
deserved quiet and cooler weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1146 PM CDT Mon Jun 8 2020

A frontal system moving in from the west will bring widespread
showers and thunderstorms to eastern Nebraska TAF sites Tuesday.
Storm will likely reach KOFK by 14Z, with a later arrival between
18Z and 00Z at KLNK and KOMA. Strong storms are possible in the
afternoon. Southeast to east winds will turn northerly as front
passes, around 14Z at KOFK and 21Z to 23z at KLNK and KOMA. Strong
winds will follow the front, increasing into the 20 to 40kt range
through the afternoon. Some gusts over 50kt are possible at KOFK
after 21Z, and at KLNK after 00z. MVFR cigs are also expected to
overspread eastern Nebraska with the stronger north winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Watch from Tuesday afternoon through late Tuesday
     night for NEZ015>018-030>034-042>045-050>053-065>068-078-
     088>093.

     Flash Flood Watch from Tuesday afternoon through Wednesday
     morning for NEZ065>068-078-088>090-092.

IA...High Wind Watch from Tuesday afternoon through late Tuesday
     night for IAZ043-055-069-079-090.

&&

DISCUSSION...Barjenbruch
AVIATION...Dergan
Hazardous weather outlook, Jun 8, 9:50 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
950 PM CDT Mon Jun 8 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
950 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe storms in north central NE continue to develop and are
expected to continue overnight. A few of these may come as far
east as Knox or Antelope counties overnight, but most should stay
farther to the west. Any storms that impact Knox or Antelope
county could produce damaging winds or hail greater than quarter
size.

These storms may spread farther east but should also weaken
slightly if they do so.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Tuesday will feature widespread thunderstorms. Expect areas of
heavy rain to develop with a narrow band of 2 to 4 inches
possible. This could lead to some flash flooding especially in the
afternoon and overnight hours.

Some of the thunderstorms may also become severe. The greatest
severe potential will be focused south of a Crete to Lincoln to
Omaha to Atlantic line...where large hail, damaging winds, and
perhaps a few tornadoes will be possible. A few storms north of
that line could also become severe...with hail or damaging winds
being the primary hazard in those areas.

By Tuesday afternoon into the overnight hours, widespread
northerly wind gusts of 50 to 65 mph are likely. These winds are
not necessarily associated with thunderstorms, with the strongest
winds lasting for 2 to 6 hours, and will gradually spread east
across the entire area with potential to damage trees and power
lines.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation may be needed in
western Knox or Antelope counties this afternoon or evening.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:22 AM CDTHigh Wind WarningOAXBoone, Burt, Butler, Cass, Colfax, Cuming and 16 more25 hr
Jun 9, 10:56 AM CDTRiver Flood WarningOAXKnox30 hr
Jun 9, 3:45 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders45 min
Jun 9, 5:53 PM CDTSevere Thunderstorm WarningOAXJefferson22 min
Jun 9, 5:57 PM CDTTornado WarningOAXJefferson33 min
Jun 9, 6:10 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline35 min
Jun 9, 6:13 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline32 min
Jun 9, 6:16 PM CDTTornado WarningOAXJefferson, Saline29 min
Jun 9, 6:22 PM CDTSevere Thunderstorm WarningOAXButler, Saunders23 min
Jun 9, 6:31 PM CDTAreal Flood AdvisoryOAXJefferson, Saline2 hr
Jun 9, 6:31 PM CDTTornado WarningOAXGage, Jefferson, Saline29 min
Jun 9, 6:38 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward37 min
Jun 9, 6:42 PM CDTSevere Thunderstorm WarningOAXPawnee48 min

Nearby

Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.